Alert archive / Missouri / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 232, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Oct 29, 2004, 7:37 PM CDT for Linn County, Missouri. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 29, 2004, 7:37 PM CDT (00:37 UTC)
- Expired
- Oct 29, 2004, 8:15 PM CDT
- In force
- 38 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Linn County, MO
The radar
The Pleasant Hill radar (KEAX), 159 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 29, 5:10 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.6 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 2610 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KEAX 300037 SVREAX MOC115-300115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 737 PM CDT FRI OCT 29 2004 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LINN COUNTY IN NORTH CENTRAL MISSOURI. * UNTIL 815 PM CDT. * AT 732 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CHULA...OR 12 MILES NORTHEAST OF CHILLICOTHE...AND MOVING NORTHEAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE... 6 MILES NORTHWEST OF PURDIN BY 745 PM CDT. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. REPORT SEVERE WEATHER TO THE NEAREST EMERGENCY MANAGEMENT OR LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN PLEASANT HILL. LAT...LON 4003 9336 3984 9337 3984 9286 4003 9286 $$ LEINS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 29, 2:00 PM CDT, 5 hours 37 minutes earlier.
Area forecast discussion, Oct 29, 2:00 PM CDT, 5 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 200 PM CDT FRI OCT 29 2004 .DISCUSSION... MAIN CONCERN IS THE THREAT OF CONVECTION FOR LATE THIS AFTERNOON AND TONIGHT. LATEST MOISTURE IMAGERY INDICATES AN UPPER LEVEL LOW IN WRN SD WITH UPPER TROUGH EXTENDING SOUTHWEST INTO EXTREME SERN CO. AT THE SURFACE...SFC LOW WAS CENTERED IN NERN SD WITH A DRY LINE EXTENDING SOUTH INTO EXTREME ERN NEB AND ERN KS. CU FIELD HAS BEEN DEVELOPING AHEAD OF THE DRY LINE...BUT THE LACK OF STRONG MOISTURE CONVERGENCE HAS PRECLUDED THE DEVELOPMENT OF THUNDERSTORMS AS OF EARLY THIS AFTERNOON. DEEP MOIST AXIS APPEARS TO EXTEND FROM SOUTH CENTRAL KANSAS INTO WCENTRAL MISSOURI WITH DEWPOINTS GRADUALLY DIMINISHING INTO THE MIDDLE TO UPPER 50S IN THE VICINITY OF THE DRY LINE. THE COLD FRONT IN WRN KS WILL QUICKLY RACE EAST AND MERGE WITH THE DRY LINE THIS EVENING. PREFER MESOETA DEPICTION OF SHEAR AND INSTABILITY PARAMETERS FOR THIS EVENING. MESOETA...AND MORE SO THE LATEST 18Z RUC...SUGGESTS THAT THE MOISTURE CONVERGENCE WILL BE WEAK ALONG THE DRY LINE/CDFRONT WITH CAPES RANGING FROM 500-1200 J/KG. STRONG SFC-6KM WILL BE PRESENT...GREATER THAN 60 KNOTS...HOWEVER LOW LEVEL SHEAR PROFILES INDICATE A NEARLY STRAIGHT LINE HODOGRAPH IN THE VICINITY OF THE FRONT. CHANCE OF SEVERE IS PRESENT ALTHOUGH NOT EXPECTED TO BE WIDESPREAD. THE STRONG SFC-6KM SHEAR MAY ACTUALLY IMPEDE STRONG CONVECTIVE DEVELOPMENT WITH SUCH MARGINAL CAPE. NEVERTHELESS...THE GREATEST THREAT OF CONVECTION WILL BE ACROSS THE ERN 2/3RDS OF THE CWA WITH SCATTERED DEVELOPMENT BEGINNING ALONG THE KS/MO BDR LATE THIS AFTERNOON OR VERY EARLY THIS EVENING. THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING WINDS. OVERALL...BELIEVE THE GREATEST THREAT OF SEVERE WEATHER TO REMAIN NORTH OF THE CWA TONIGHT...IN IOWA AND MINNESOTA...IN FAVORABLE AREA OF STG 110 H3 JET. ANY THUNDERSTORM ACTIVITY TO MOVE EAST OF THE CWA BY MIDNIGHT WITH COOLER AND DRIER AIR DRIVING EAST WITH THE AID OF BRISK WEST WINDS. MESOETA GRIDS SUGGEST THAT SC WILL WRAP CYCLONICALLY SWD ON SATURDAY. GRIDS ALSO SUGGEST BRISK NORTHWEST WINDS EARLY SATURDAY...BUT BELIEVE WINDS WILL BE BELOW ADVISORY CRITERIA. GOOD NIGHT FOR RADIATIONAL COOLING SATURDAY NIGHT WITH MOSTLY CLEAR SKIES AND LIGHT WINDS. SFC HIGH OVER THE CWA SATURDAY NIGHT WILL SHIFT EAST ON SUNDAY WITH MILD TEMPERATURES CONTINUING. DB PRECIPITATION CHANCES RETURN TO THE FORECAST SUNDAY NIGHT WITH WARM AIR ADVECTION SPREADING ACROSS THE AREA ON THE NORTHEAST SIDE OF THE INVERTED SURFACE TROUGH. THE MODEL SOLUTIONS SHOW INCREASING SPREAD STARTING MONDAY WITH THEIR PROGRESSION OF THE UPPER TROUGH. THE CONSISTENT TREND HOWEVER...IS FOR THE NORTHERN STREAM WAVE TO CATCH UP AND PHASE WITH THE SOUTHERN TROUGH...HANGING THIS ELONGATED FEATURE BACK OVER WESTERN TEXAS AND NORTHERN MEXICO INTO TUESDAY. HAVE EXTENDED LOW END PRECIPITATION CHANCES THROUGH MONDAY NIGHT FOR THE SOUTHERN FORECAST SECTION AFTER THE SURFACE TROUGH SHIFTS TO THE SOUTHEAST AND THE AREA REMAINS UNDER THE WEAK UPPER SHEAR ZONE. THE SOUTHERN TROUGH WILL SLOWLY SHIFT EAST DURING THE MID-WEEK AND ALLOW THE CLOUD COVER TO SCOUR OUT BEFORE THE NEXT SURFACE FRONT REACHES THE AREA LATE IN THE WEEK. TEMPERATURES AT THE START OF THE WORK WEEK WILL DROP BACK TO NEAR AND EVEN BELOW NORMAL AS THE UPPER TROUGH DRAGS COOLER AIR SOUTH ACROSS THE NATIONS MIDSECTION. STOFLET && .PREV DISCUSSION... 430 AM... MAIN FORECAST CONCERN AT THIS POINT IS SEVERE WEATHER POTENTIAL TODAY. STRENGTHENING UPPER LEVEL LOW OVER WYOMING THIS MORNING IS PROGGED TO CONTINUE TO MOVE NORTHEAST TODAY INTO TONIGHT...DRAGGING A TRAILING COLD FRONT ACROSS THE REGION THIS EVENING. PROFILER NETWORK IS SHOWING STRONG SOUTHWESTERLY FLOW AHEAD OF THIS SYSTEM WITH 850MB WINDS OF 50KTS ACROSS CENTRAL KANSAS AND OKLAHOMA. THIS IS PUSHING 70 DEGREE DEW POINTS INTO NORTHEAST OKLAHOMA/SOUTHERN MISSOURI. DEW POINTS SHOULD BE IN THE UPPER 60S ACROSS THIS FORECAST AREA TODAY. EXPECT HIGHS TO BE AROUND 80 DEGREES ACROSS MUCH OF THE AREA AS WELL WITH 850MB TEMPS AT AROUND 16C. THERE WILL BE LITTLE IF ANY CAPPING ACROSS THE AREA TODAY...BETTER POTENTIAL FOR A CAP OCCURS ACROSS THE WESTERN SECTIONS OF THE FORECAST AREA. GENERALLY FOLLOWING ETA INSTABILITY FIELDS...SHOWING LI/S IN THE -2 TO -4 RANGE...CAPE INCREASING TO 1000-2000 J/KG AND STRONG SPEED SHEAR...ESPECIALLY JUST AHEAD OF THE COLD FRONT. EXPECT ISOLATED TO SCATTERED THUNDERSTORMS TO DEVELOP OVER EXTREME WESTERN MISSOURI LATE THIS AFTERNOON OR EARLY EVENING AS THE FRONT GETS CLOSER TO THE BETTER MOISTURE. THUNDERSTORMS SHOULD DEVELOP INTO A LINE AS THE FRONT QUICKLY MOVES ACROSS THE REGION. WITH THE ABOVE MENTIONED SEVERE PARAMETERS...MAY SEE SCATTERED STRONG TO SEVERE THUNDERSTORMS THIS EVENING. PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS WITH UNIDIRECTIONAL WIND PROFILE. ACTUALLY THE STRONG 50KT SOUTHWESTERLY WINDS AT 850MB AND TIGHT SURFACE GRADIENT SHOULD PRODUCE REALLY GUSTY WINDS TODAY. AREA MAY NEED A WIND ADVISORY. WILL HOLD OFF NOW THOUGH...THINKING WE MAY SEE ENOUGH CLOUDINESS TO NOT ALLOW FULL MIXING. MODELS ARE STILL SHOWING A SYSTEM MOVING OUT OF THE SOUTHERN PLAINS SUNDAY NIGHT INTO MONDAY. GIVING MAINLY SOUTHERN INTO CENTRAL AND EASTERN MISSOURI A SHOT AT SOME OVERRUNNING TYPE RAIN BEGINNING LATE SUNDAY NIGHT AND CONTINUING INTO MONDAY. MEANWHILE A COLD FRONT IS PROGGED TO MOVE SOUTH ACROSS THE NORTHERN PLAINS ON MONDAY AS A SHORTWAVE MOVES THROUGH THE NORTHERN STREAM. HAVE MAINTAINED CHANCE POPS FOR THE ENTIRE FORECAST AREA ON MONDAY...WITH LINGERING SLIGHT CHANCE POPS ACROSS MAINLY EASTERN SECTIONS INTO MONDAY NIGHT. NRR && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE.
Hazardous weather outlook, Oct 29, 12:47 PM CDT, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1247 PM CDT FRI OCT 29 2004 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-301100- THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW SEVERE THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND THIS EVENING AS A COLD FRONT SWEEPS QUICKLY EAST ACROSS WESTERN AND CENTRAL MISSOURI. SHEAR PROFILES ALONG WITH LIMITED INSTABILITY SUGGESTS THAT THE PRIMARY THREAT WILL BE DAMAGING WINDS. HOWEVER...A ISOLATED TORNADO CANNOT BE RULED OUT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON ACROSS EXTREME EASTERN KANSAS...AND SPREAD EAST TO A MARYVILLE...KANSAS CITY TO MOUND CITY KANSAS LINE BY 7 PM. THE THUNDERSTORMS WILL MOVE TO A KIRKSVILLE TO MOBERLY TO SEDALIA LINE BY 10 PM. THE THUNDERSTORMS WILL EXIT THE OUTLOOK AREA BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING ACROSS THE OUTLOOK AREA. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE) HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.
In the hours before
Local storm report, Oct 29, 5:35 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
535 PM CDT FRI OCT 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM HAIL 1 N BETHANY 40.27N 94.04W
10/29/2004 0.75 INCH HARRISON MO TRAINED SPOTTER
&&
STOFLETLocal storm report, Oct 29, 5:47 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
547 PM CDT FRI OCT 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM TSTM WND GST 1 N COFFEY 40.12N 94.01W
10/29/2004 65 MPH DAVIESS MO AMATEUR RADIO
0544 PM HAIL 1 N COFFEY 40.12N 94.01W
10/29/2004 0.75 INCH DAVIESS MO AMATEUR RADIO
&&
STOFLETLocal storm report, Oct 29, 7:03 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
703 PM CDT FRI OCT 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
&&
STOFLETLocal storm report, Oct 29, 7:08 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
708 PM CDT FRI OCT 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL UNIONVILLE 40.48N 93.00W
10/29/2004 0.88 INCH PUTNAM MO FIRE DEPT/RESCUE
&&
STOFLETLocal storm report, Oct 29, 7:16 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
716 PM CDT FRI OCT 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL TRENTON 40.08N 93.60W
10/29/2004 1.00 INCH GRUNDY MO TRAINED SPOTTER
&&
STOFLETLocal storm report, Oct 29, 7:24 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
724 PM CDT FRI OCT 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND DMG WARRENSBURG 38.76N 93.73W
10/29/2004 JOHNSON MO LAW ENFORCEMENT
POWER LINES AND 10 INCH DIAMETER TREES DOWNED.
&&
STOFLETThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 29, 7:11 PM CDT | Severe Thunderstorm Warning | EAX | Pettis, Saline | 64 min |
| Oct 29, 7:12 PM CDT | Severe Thunderstorm Warning | EAX | Sullivan | 48 min |
| Oct 29, 7:28 PM CDT | Tornado Warning | EAX | Pettis, Saline | 47 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.